Antipsychotic-Induced Laryngeal Dystonia

Psychopharmacol Bull. 2022 Feb 25;52(1):61-67.
  • PMID: 35342202
  • PMCID: PMC8896750 (available on )

Abstract

We present the case of a young gentleman with diagnoses of bipolar affective disorder, high body mass index, and obstructive sleep apnoea. He was commenced on zuclopenthixol due to an inadequate response to quetiapine, but this swiftly led to marked physical health deterioration including shortness of breath, back pain, tachycardia, tachypnoea, and hypoxia. He was urgently transferred to hospital where he required intubation and intensive care admission. AFTER excluding other causes, it was felt that commencing zuclopenthixol had induced laryngo-pharyngeal dystonia leading to upper airway compromise and severely impaired respiratory function. He progressively recovered after zuclopenthixol was stopped, and he was transferred back to the psychiatric hospital after eight days. THIS case highlights the potential challenges in diagnosing this rare but potentially fatal reaction to antipsychotics. We review the available literature on other cases including a potential interaction between typical antipsychotics and serotonin-specific reuptake inhibitors. Psychiatrists and emergency physicians should be aware of this condition and be alert in considering the administration of anticholinergics, which could be a simple yet life-saving intervention.

Keywords: bipolar; haloperidol; pharyngeal; sertraline; side-effect; zuclopenthixol.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Antipsychotic Agents* / adverse effects
  • Bipolar Disorder* / drug therapy
  • Clopenthixol / adverse effects
  • Dystonia* / chemically induced
  • Dystonia* / drug therapy
  • Humans
  • Male
  • Quetiapine Fumarate / adverse effects
  • Selective Serotonin Reuptake Inhibitors / adverse effects

Substances

  • Antipsychotic Agents
  • Serotonin Uptake Inhibitors
  • Quetiapine Fumarate
  • Clopenthixol